North Carolina, 2016

Tornado and Damaging Winds in North Carolina, February 16, 2016

February 16, 2016 · NWS MHX · 18 events in 6 counties and zones

A strong upper level disturbance and approaching cold front combined to produce severe weather across Eastern NC during the morning hours of Feb. 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong upper level disturbance and approaching cold front combined to produce severe weather across Eastern NC during the morning hours of Feb. 16th. A strong squall line moved through the coastal plains counties producing damaging winds as a small low pressure area approached southern coastal counties from the south. The low pressure area produced widespread minor straight line wind damage across eastern parts of Carteret , Hyde, and Dare Counties with 65-85 mph measured winds. An EF1 tornado, with 110 mph estimated winds, developed east of the low, and moved across Core Banks in the Davis area of downeast Carteret County, partially destroying a fish shack along U. S. Highway 70, then moved north northeast for 4.2 miles across Open Grounds Farm downing 5 additional power poles along Nelson Bay Road before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 16, 7:17 AM EST, 1 minute earlier.

Area forecast discussion, Feb 16, 7:17 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
717 AM EST TUE FEB 16 2016

.SYNOPSIS...
STRENGTHENING LOW PRESSURE WILL LIFT NORTHWEST OF THE REGION TODAY,
DRAGGING A STRONG COLD FRONT THROUGH THE AREA THIS AFTERNOON. A
SECONDARY FRONT WILL MOVE ACROSS THE AREA WEDNESDAY. BROAD HIGH
PRESSURE WILL BUILD ACROSS EASTERN NC FROM THE NORTH FROM MID TO
LATE WEEK. A WEAK COLD FRONT WILL APPROACH THE AREA THIS WEEKEND.

&&

.NEAR TERM /TODAY/...
AS OF 705 AM TUESDAY...HEAVIER PRECIP BEGINNING TO MOVE INTO
WESTERN ZONES OF DUPLIN/LENOIR/GREENE/PITT COUNTIES THIS MORNING.
LATEST MSAS ANALYSIS INDICATES THE PARENT SURFACE LOW WESTERN
VA/WV MOVING NORTHEAST ALONG THE SLOPES OF THE APPALACHIAN
MOUNTAINS TOWARDS THE MID-ATLANTIC STATES. STRONG SOUTHERLY FLOW
CONTINUES ACROSS EASTERN NC IN ADVANCE OF THE COLD FRONT WHICH IS
LOCATED ALONG THE I-95 CORRIDOR. SOME GUSTS UPWARDS OF 35-40 MPH
HAVE BEEN REPORTED BY METARS THIS MORNING. SPC MESOANALYSES AND
SATELLITE BLENDED TOTAL PRECIP WATERS INDICATING PWATS HAVE
CLIMBED NEAR 1.50 INCHES AHEAD OF THE MAIN CONVECTIVE LINE NOW
ENTERING WESTERN DUPLIN COUNTY.

THE MAIN FORECAST CONCERN AND WEATHER IMPACTS WILL BE WITH THE
POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS OR A BRIEF TORNADO
THROUGH LATE MORNING. KMHX VAD WIND PROFILE INDICATES 50 KT RIGHT
OFF THE DECK WITH LOW-LEVEL JET (850 MB) INCREASING TO 60-70 KT
THROUGH ROUGHLY 15-17Z. SURFACE INSTABILITY REMAINS THE LIMITING
FACTOR, THOUGH FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY.
SURFACE WINDS ARE BACKED SLIGHTLY SOUTH-SOUTHEAST WITH MODEST
DIRECTIONAL AND SPEED SHEAR THROUGH THE LOWEST 10K FT. LIGHTNING
REMAINS CONFINED TO THE OFFSHORE WATERS OFF CAPE FEAR, THOUGH
WHILE THERE MAY NOT BE MUCH LIGHTNING, ANY STRONGER CONVECTIVE
ELEMENTS OF THE QLCS WILL HAVE THE OPPORTUNITY TO TAP IN THE
STRONG LOW LEVEL WINDS, WHICH MAY PRODUCE DAMAGING WIND GUSTS.

THE MAIN LINE OF CONVECTION SHOULD MOVE THROUGH EASTERN NC BETWEEN
ROUGHLY 13-17Z. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLOODING
OF POOR DRAINAGE AREAS AS HEAVY RAIN WILL FALL IN A SHORT PERIOD
OF TIME WITH THE QUICKLY ADVANCING QLCS. QPF AMOUNTS GENERALLY
1-1.5 INCHES WITH LOCALLY HIGHER AMOUNTS. QUICKLY DIMINISHING POP
TREND BY THE AFTERNOON AS THE FRONT MOVES OFFSHORE.

SOUTHERLY WINDS WILL BE GUSTY AND MAY APPROACH WIND ADVISORY
CRITERIA FOR THE COASTAL AREAS, MAINLY CARTERET AND OUTER BANKS
HYDE/DARE COUNTIES FOR A BRIEF TIME THIS MORNING. WINDS WILL VEER
WEST BY EARLY AFTERNOON. WILL MAINTAIN A NON-DIURNAL TEMP TREND
TODAY WITH MAX TEMPS IN THE 60S BEING REALIZED THIS MORNING THEN
FALLING SLIGHTLY STARING MIDDAY BEHIND THE FRONT.

&&

.SHORT TERM /TONIGHT/...
AS OF 315 PM MON...A SHORTWAVE WILL APPROACH IN NORTHWESTERLY
FLOW ALOFT AFTER MIDNIGHT. MOISTURE DIMINISHES WITH THIS FEATURE
AFTER CROSSING THE MOUNTAINS, THOUGH CANNOT COMPLETELY RULE OUT
BRIEF LIGHT RAIN BETWEEN 06-12Z. WILL CONTINUE SLIGHT CHANCE FOR
NORTHWESTERN ZONES. WESTERLY WINDS WILL REMAIN LIGHT AHEAD OF THE
SHORTWAVE, THEN BEGIN TO VEER NORTHWESTERLY AFTER MIDNIGHT. LOW
TEMPS WILL FALL INTO THE UPPER 30S INLAND TO 40S ALONG THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 215 AM TUESDAY...MAINLY DRY AND FAIRLY SEASONABLE WEATHER
EXPECTED WEDNESDAY THROUGH THE END OF THE WEEK. ABOVE NORMAL TEMPS
ARE EXPECTED THIS WEEKEND WITH RAIN CHANCES INCREASING EARLY NEXT
WEEK.

WEDNESDAY...A SECOND SHORTWAVE WILL ROTATE AROUND THE BASE OF A
BROAD EASTERN CONUS TROUGH LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING, WITH A SURFACE REFLECTION OF A CLIPPER LOW LIFTING
NORTHEAST THROUGH NC EARLY WEDNESDAY MORNING AND PUSHING A
SECONDARY, REINFORCING COLD FRONT THROUGH EASTERN NC WEDNESDAY
MORNING. THE 00Z MODELS ARE A LITTLE FARTHER SOUTH WITH THE SFC
LOW THAN 24 HOURS AGO AND INDICATE DEEPER MEAN 100-500 MB RH BUT
LITTLE IN THE WAY OF QPF AFTER 12Z WEDNESDAY.

WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER TROUGH IS FORECAST TO
REMAIN ANCHORED OVER THE EAST COAST THROUGH THURSDAY WITH HEIGHTS
INCREASING FRIDAY. EXPECTING NEAR CLIMO TEMPS THROUGH THE PERIOD
WITH NORTHERLY LOW LEVEL FLOW PREVAILING BUT NO STRONG INTRUSIONS
OF POLAR AIR. A SURFACE RIDGE WILL SHIFT INTO THE MID- ATLANTIC
STATES THURSDAY AND NOSE SOUTH OVER THE REGION THROUGH THURSDAY
NIGHT BEFORE SHIFTING OFFSHORE FRIDAY LEADING TO A OVERALL BENIGN
WEATHER PATTERN.

SATURDAY THROUGH MONDAY...THE TAIL END OF A COLD FRONT WILL AFFECT
THE AREA ON SATURDAY/SATURDAY NIGHT BUT DYNAMICS WILL BE WEAK WITH
LIMITED MOISTURE SO NOT ANTICIPATING ANY MEASURABLE PRECIP AT
THIS TIME. THE FRONT WILL THEN BECOME STALLED ACROSS OR NEAR THE
REGION SUNDAY AND MONDAY WITH ZONAL FLOW ALOFT GRADUALLY AMPLIFYING
EARLY NEXT WEEK LEADING TO INCREASING MOISTURE AND EXPECT SHOWER
CHANCES TO INCREASE SUNDAY NIGHT INTO MONDAY...BUT FORCING FOR
ASCENT WILL BE WEAK THUS NOT EXPECTING SIGNIFICANT RAINFALL
AMOUNTS THROUGH MONDAY. SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE
TO LEAD TO HIGHER THICKNESSES RESULTING IN MILD HIGHS SATURDAY
THROUGH MONDAY IN THE LOW TO MID 60S AREA WIDE.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 12Z WEDNESDAY/...
AS OF 710 AM TUESDAY...MVFR CONDITIONS EXPECTED THROUGH AROUND
16-18Z THEN VFR LIKELY THROUGH THE REST OF THE TAF PERIOD. HEAVY
RAIN WILL CONTINUE TO SPREAD EAST OVER EASTERN NC THIS MORNING.
CEILINGS MAY LOWER TO LOW MVFR AND POSSIBLY IFR AS THE LINE OF
CONVECTION MOVES THROUGH THE TAF SITES. KMHX VAD WIND PROFILE
INDICATING 50 KT WINDS JUST OFF THE DECK WITH CROSSWIND COMPONENT
ISSUES FOR PGV/OAJ. GUSTY SOUTH WINDS EXPECTED 20-25 KT THROUGH
THIS MORNING, BECOMING WESTERLY IN THE AFTERNOON BEHIND THE COLD
FRONT AND DIMINISHING TO 10-15 KT.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 215 AM TUESDAY...PREDOMINATE VFR CONDITIONS EXPECTED
THROUGH THE PERIOD. A CLIPPER SYSTEM WILL MOVE ACROSS THE REGION
EARLY WED BRINGING A CHANCE FOR ISOLATED LIGHT SHOWERS AND
POSSIBLY A BRIEF PERIOD OF MVFR CONDITIONS. AFTERWARDS DRY HIGH
PRES WILL PREVAIL ACROSS THE AREA FOR THE THE REMAINDER OF THE
PERIOD.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 715 AM TUESDAY...LATEST SURFACE AND BUOY DATA INDICATE
SOUTHEAST WINDS 20-30 KT ACROSS THE CENTRAL/SOUTHERN WATERS THIS
MORNING WITH GUSTS UPWARDS OF 40 KT AT DIAMOND SHOALS. SEAS HAVE
RESPONDED BY BUILDING TO 7-10 FT NORTH AND 12-15 FT SOUTH. WINDS
AND SEAS WILL CONTINUE TO INCREASE EARLY THIS MORNING AS A STRONG
COLD FRONT APPROACHES THE WATERS. GALE FORCE WINDS WILL CONTINUE
FOR THE CENTRAL/SOUTHERN WATERS WITH WIND GUSTS 40-45 KT. WINDS
WILL PEAK THIS MORNING AND CANNOT RULE OUT A BRIEF PERIOD OF GALES
FOR THE PAMLICO SOUND, THOUGH THESE WILL BE SHORT LIVED (3 HRS OR
LESS) AND WILL HANDLE WITH MWS AS NEEDED. HOISTED GALE WARNING
FOR THE NORTHERN WATERS DUE TO FREQUENT GUSTS ABOVE 34 KT AND TO
MATCH WITH NEIGHBORING WFO AKQ. LOCAL SWAN HAD SOME ISSUES WITH
NORTHERN WATERS SEAS UNREPRESENTATIVE SO USED A BLEND OF 00Z LOCAL
SWAN/NWPS AND WAVEWATCH. SEAS WILL PEAK LATER THIS MORNING 15-18
FEET FOR THE OUTER CENTRAL/SOUTHERN WATERS WHERE WINDS ARE
HIGHEST. WINDS WILL VEER SOUTHWEST AND DIMINISH THIS AFTERNOON,
THEN SHIFT WEST AND NORTHWEST THIS EVENING INTO TONIGHT WHILE
DIMINISHING FURTHER. SEAS WILL REMAIN ELEVATED, 9-12 FEET, TONIGHT
SO SMALL CRAFT ADVISORIES WILL BE NEEDED ONCE GALE WARNINGS EXPIRE.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 215 AM TUESDAY...WEAK LOW PRESSURE WILL MOVE OFF OF THE
COAST AND DRAG A COLD FRONT ACROSS THE WATERS WEDNESDAY MORNING
WITH WESTERLY FLOW AROUND 15 KT BECOMING NORTH. HIGH PRESSURE
BUILDING INTO THE WATERS BEHIND THE FRONT WEDNESDAY NIGHT INTO
THURSDAY EVENING WILL PRODUCE A NORTHERLY SURGE TO 20 KT. SEAS
AROUND 7-12 FT TUESDAY EVENING WILL GRADUALLY DIMINISH TO 4-8 FT
WEDNESDAY. THE MODERATE NORTHERLY POST FRONTAL SURGE WILL MAINTAIN
SEAS AROUND 3-6 FT SOUTHERN WATERS AND 4-7 FT NORTH THROUGH
THURSDAY NIGHT. VEERING WINDS BLO 15 KT ARE EXPECTED FRIDAY WITH
SEAS SUBSIDING TO 3-5 FT. WINDS BECOME SW AND INCREASE TO 15-25 KT
LATE FRIDAY NIGHT AND SATURDAY AHEAD OF A SLOW MOVING COLD FRONT
WITH SEAS BUILDING TO AROUND 4-6 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR AMZ136-
     137.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ130-
     131-135.
     GALE WARNING UNTIL 3 PM EST THIS AFTERNOON FOR AMZ152-154.
     GALE WARNING UNTIL NOON EST TODAY FOR AMZ156-158.
     GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR AMZ150.

&&

SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...JME/SK
AVIATION...JME/SK/DAG
MARINE...JME/SK/DAG
Hazardous weather outlook, Feb 16, 4:06 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 AM EST TUE FEB 16 2016

NCZ029-044>047-079>081-090>094-098-170915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
406 AM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS EASTERN NORTH CAROLINA TODAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY THROUGH THIS
MORNING, SOME OF WHICH MAY BE SEVERE WITH DAMAGING WIND GUSTS AND
LOCALIZED FLOODING. THE BEST CHANCE FOR THE HEAVY SHOWERS WILL BE
AROUND THE MORNING COMMUTE TIME TUESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-170915-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
406 AM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS EASTERN NORTH CAROLINA TODAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY THROUGH THIS
MORNING, SOME OF WHICH MAY BE SEVERE WITH DAMAGING WIND GUSTS AND
LOCALIZED FLOODING. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS
DOWNEAST CARTERET AND THE OUTER BANKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 16, 6:50 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
650 AM EST TUE FEB 16 2016

NCZ090-161230-
DUPLIN-
650 AM EST TUE FEB 16 2016

...A LINE OF GUSTY SHOWERS WILL AFFECT DUPLIN COUNTY...

AT 648 AM EST...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR CLINTON TO 7 MILES NORTH OF ROWAN TO RIEGELWOOD...AND MOVING
EAST NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
WALLACE...WARSAW...MOUNT OLIVE...ROSE HILL...BEULAVILLE...
KENANSVILLE...HARRELLS...FAISON...MAGNOLIA...GREENEVERS...CALYPSO AND
TEACHEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
      3519 7802 3517 7797 3517 7793 3515 7789
      3518 7783 3514 7777 3511 7775 3502 7775
      3497 7768 3492 7765 3472 7768 3471 7798
      3473 7802 3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 1148Z 248DEG 36KT 3505 7837 3462 7826 3433 7825

TL

The radar

The Wilmington radar (KLTX), 100 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
February 16, 7:18 AM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.830, -78.030

Tree down in Rose Hill.

Thunderstorm Wind, Lenoir

When
February 16, 7:48 AM EST
Where
Lenoir County, 0.31 mi SSE of Deep Run
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.146, -77.717

Tree down in Deep Run along Tulls Mill Road.

Thunderstorm Wind, Pitt

When
February 16, 8:16 AM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.600, -77.370

Winds estimated at 60 mph in Greenville relayed by WNCT TV via Social Media.

Thunderstorm Wind, Carteret

When
February 16, 8:40 AM EST
Where
Carteret County, 0.74 mi SW of Beaufort Moorehd Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.722, -76.678

Tree limbs and fence blown down. Many shingles missing off roof along Old Causeway Road.

Thunderstorm Wind, Carteret

When
February 16, 8:42 AM EST
Where
Carteret County, 0.9 mi S of Beaufort Moorehd Arp
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.717, -76.672

Beaufort National Ocean Service NOAA LABS measured a wind gust to 68 mph.

Thunderstorm Wind, Carteret

When
February 16, 8:43 AM EST
Where
Carteret County, 1.8 mi SE of Morehead City
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.699, -76.681

WeatherFlow Site at Fort Macon reported a wind gusts to 83 mph.

Tornado, Carteret

When
February 16, 8:51 AM EST to 8:54 AM EST
Where
Carteret County, 1.42 mi N of Davis to 1.16 mi NW of North Masontown
Rating
EF1
Path length
4.23 mi
Path width
167 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.821, -76.450

Carteret County Emergency Services reported a tornado that struck Lewis Luther Crab House just north of Davis. The tornado demolished the backside of the building scattering debris across Highway 70 in a marsh to the north and snapping a wood power pole along Highway 70. The tornado moved north northeast for 4.2 miles across Open Ground Farms before downing 5 additional power poles located along Nelson Bay road. A NWS damage survey team assessed the tornado to be a strong EF1 with winds estimated at 110 mph.

Thunderstorm Wind, Carteret

When
February 16, 8:55 AM EST
Where
Carteret County, 0.59 mi SSW of Lennoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.712, -76.632

Damage to the body shop.

Thunderstorm Wind, Carteret

When
February 16, 8:55 AM EST
Where
Carteret County, Beaufort
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.720, -76.650

Beaufort ASOS measured wind gust.

Thunderstorm Wind, Carteret

When
February 16, 8:57 AM EST
Where
Carteret County, 0.69 mi S of Bettie
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.790, -76.600

Trampoline overturned and shingles ripped off roof. A nearby transformer was also blown with power outages.

Thunderstorm Wind, Carteret

When
February 16, 8:58 AM EST
Where
Carteret County, 0.28 mi ESE of Bettie
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.799, -76.595

Old barn partially destroyed in Bettie with debris lofted and strewn 100 yards. Possible Gustnado. Tree damage as well.

Thunderstorm Wind, Carteret

When
February 16, 9:10 AM EST
Where
Carteret County, 2.17 mi NNW of Roe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.009, -76.316

Measured wind gust at Cedar Island Ferry.

Thunderstorm Wind, Hyde

When
February 16, 9:15 AM EST
Where
Hyde County, 1.83 mi NW of Engelhard
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -76.021

Trees down in Engelhard.

Thunderstorm Wind, Hyde

When
February 16, 9:40 AM EST
Where
Hyde County, 0.65 mi WSW of Judges Quarter
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.417, -76.261

Measured 52 knot wind gust at the NWS Swanquarter meso-net.

Thunderstorm Wind, Hyde

When
February 16, 9:43 AM EST to 9:44 AM EST
Where
Hyde County, 4.3 mi SSE of Lake Comfort
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.378, -76.178

Small barn destroyed.

Thunderstorm Wind, Hyde

When
February 16, 9:46 AM EST to 9:47 AM EST
Where
Hyde County, 1.28 mi NE of Fairfield
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.543, -76.214

Structural damage to a single wide mobile home.

Thunderstorm Wind, Dare

When
February 16, 10:06 AM EST
Where
Dare County, 1.48 mi N of Buffalo City
Measured
67 kt (77 mph) measured gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.871, -75.902

Measured wind gust 67 knots at the Alligator Bridge Weatherflow Site. Also 911 center reported a tractor trailer overturned on Alligator River Bridge.

Thunderstorm Wind, Dare

When
February 16, 10:15 AM EST
Where
Dare County, 4.58 mi ESE of Wanchese
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.799, -75.558

Measured wind gust 61 knots at Oregon Inlet WeatherFlow site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for North Carolina, 2016Warnings in North Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611912, 611915, 611916, 611917, 611918, 611919, 611765, 611921, 611923, 611925, 611927, 611928, 612133, 611929, 613077, 613076, 611932, 611933.